Combination of oxandrolone and XTC causes day-long hallucinations
The use of the oral anabolic steroid oxandrolone may turn using the recreational drug MDMA - also known as XTC - into a perilous undertaking, American psychiatrists from Staten Island University Hospital think. In a medical journal, they describe a case in which the combination of oxandrolone and MDMA led to prolonged hallucinations - and muscle breakdown.
A bodybuilder of 31 reported to the psychiatrists because he heard voices and saw strange figures during his work. He had taken MDMA a day earlier during a sporting event and had been using oxandrolone for 6 weeks.
In the man's blood, the psychiatrists found an increased concentration of the liver enzymes AST and ALT, which suggested that the liver of the patient had a hard time. They also found an increased concentration of the creatine kinase and creatine kinase MB enzymes. That indicates muscle breakdown. High concentrations of amphetamine-like substances - such as MDMA - can break down muscles.
The psychiatrists kept the man in hospital for a day and administered fluid to him intravenously. To combat the hallucinations, they gave the man also the antipsychotic haloperidol. That approach worked. The next day the hallucinations had disappeared, and his blood values were again quite normalized.
The psychiatrists suspect that the bodybuilder got into trouble because his body had trouble with the breakdown of the recreational drug. MDMA is broken down in the liver by the enzyme CYP2D6. Therefore, MDMA has more effects in people whose enzyme is not working as well [the poor metabolizers in the figure below] than in people who are working well in CYP2D6 [extensive metabolizers.] [Pharmacogenet Genomics. 2016 Aug;26(8):397-401.]
Because oxandrolone is broken down by the liver, just like MDMA, the psychiatrists suspect that the combined use of oxandrolone and DMAA was it was too much to handle for the liver. The liver was no longer able to neutralize MDMA. The oxandrolone made their patient a very very very poor metabolizer, so to speak. As a result, the concentration of MDMA could rise so high that the man went hallucinating - and his muscles broke down.
"Studies have evaluated the interaction between numerous medications, but more research needs to be performed in order to understand the interaction between illicit substances", the psychiatrists write.
"Given the polysubstance use in the discussed case, clinicians should be aware of polysubstance use in the community and its effects. As demonstrated in this case, combinations of different illicit substances can result in exaggerated effects of either substance alone and produce dangerous results."
Cureus 9(11): e1843.
Seven unusual ways to make steroids use a bit less risky 25.02.2018
Steroids use doesn't lead to drugs 09.03.2010
Ephedrine and steroids mix proved fatal for fitness champion 19.01.2009
Roids Gone Wrong